Jump to content

Photo

Lantus - hitting vein during injection

- - - - -

  • Please log in to reply
9 replies to this topic

#1
CountYourselfIn

CountYourselfIn

    Member

  • 500 plus
  • 481 posts
This happened to me yesterday; I thought it'd be relevant to share:

Lantus in vein - Diabetes - Adult Type II - MedHelp

Problems with Lantus and sporadics hypoglycemia - Diabetes - Juvenile - MedHelp

Watch out for those veins if you're shooting Lantus...

I went from 6.2 to 1.9 in about 20mins. :eek:
DX: Dec 21 07 @ 12.4%

NPH 18u PM, 18u AM
Humalog (sometimes)
Crestor 10mg (hey, it works)
Met 1000mg twice daily

Vitamins n Supplements:
B100, D (4000iu daily) , E, CoQ10 (for the Crestor), Cranberry, Chromium (500mcg daily), omega 3 poisson caps (3g daily, spread out as I see fit), multivitamin

Latest A1c
6.9 (Apr 09)


Cholesterol
Total: 3.7 (144)
LDL: 2.2 (86)
HDL: 1.0 (39)
Trigs: 1.2(107)

#2
foxl

foxl

    Senior Member

  • 500 plus
  • 13,756 posts
Hokey SMOKES! Glad you are okay now ... musta been scary though!
Linda


[B]Jan A1c 6.3/B]
Jul 09 ... C-pep 1.3, GAD-65 > 30
Mar 10 C-pep 2.8 (20 g carb); GAD 3.2
dx 02/09 in DKA


Levemir 12U per day; novolog PRN TDD ca 16U
MetforminXR 1000 mg BID
Ramipril 5 mg
T4 112 mcg
Chia oil
Vitamin D3, 4000 IU
Eating 20 - 45 g carb per day ovo-lacto-vegetarian
Walking 30 min 6x week

#3
mell1682

mell1682

    Member

  • 500 plus
  • 486 posts
HOLY ****!! I take Lantus every single night (for the last 7 years, possibly longer) and *knock on wood*, I can't remember anything like this ever happening. How scary! I'm glad you're okay!
Posted Image

"Just open your eyes
And see that life is beautiful."---SIXX:A.M.


[SIGPIC][/SIGPIC]

"I will get by, I will survive."---Grateful Dead
Type 1 since 1987 (age 5)
MDI Lantus and Humalog

#4
CountYourselfIn

CountYourselfIn

    Member

  • 500 plus
  • 481 posts
Yup! It was pretty scary. Thank you guys for the concern - really. :o

I'm still reading up on it, and apparently, this is extremely common with Lantus.

Here's another person's story/warning.

Diabetes - Lantus lows

"The result, when I hit a vessel in my leg, was a drop in blood sugar from 180 to 30 in 1/2 hour!"


DX: Dec 21 07 @ 12.4%

NPH 18u PM, 18u AM
Humalog (sometimes)
Crestor 10mg (hey, it works)
Met 1000mg twice daily

Vitamins n Supplements:
B100, D (4000iu daily) , E, CoQ10 (for the Crestor), Cranberry, Chromium (500mcg daily), omega 3 poisson caps (3g daily, spread out as I see fit), multivitamin

Latest A1c
6.9 (Apr 09)


Cholesterol
Total: 3.7 (144)
LDL: 2.2 (86)
HDL: 1.0 (39)
Trigs: 1.2(107)

#5
owlyn

owlyn

    Senior Member

  • 500 plus
  • 1,461 posts
If you are hitting a vein, either your technique is wrong or your needles are too long. You should be injecting into pinched-up skin, making it impossible to hit a vein.
Posted Image
Unless otherwise stated, the opinions expressed here are my own and are in no way intended to be considered as anything other than my opinion. That's my story and I'm stickin' to it.

#6
Subby

Subby

    Senior Member

  • 500 plus
  • 10,158 posts
Glad you're ok, CYI. It's not usually all that common to hit a major blood vessel when injecting. What area of the body where you injecting into? What length of needle are you using?

With all due respect to the author of the "opinion piece" you linked to just above, the space would have been used better in suggesting correct injection practices to help avoid this, once the problem was outlined.

If you're concerned about this in the future, consider switching to syringes so that you can draw before injecting, to check if a vessel was hit.
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#7
CountYourselfIn

CountYourselfIn

    Member

  • 500 plus
  • 481 posts

If you are hitting a vein, either your technique is wrong or your needles are too long. You should be injecting into pinched-up skin, making it impossible to hit a vein.


Posted Image

Check. Will figure out what's wrong w/ my technique and improve.

What area of the body where you injecting into? What length of needle are you using?


Abdomen. 12.7mm. 5 and 8mm can leave insulin bubbles under the skin for me, so I opted for the bigguns.
DX: Dec 21 07 @ 12.4%

NPH 18u PM, 18u AM
Humalog (sometimes)
Crestor 10mg (hey, it works)
Met 1000mg twice daily

Vitamins n Supplements:
B100, D (4000iu daily) , E, CoQ10 (for the Crestor), Cranberry, Chromium (500mcg daily), omega 3 poisson caps (3g daily, spread out as I see fit), multivitamin

Latest A1c
6.9 (Apr 09)


Cholesterol
Total: 3.7 (144)
LDL: 2.2 (86)
HDL: 1.0 (39)
Trigs: 1.2(107)

#8
kdewi

kdewi

    Junior Member

  • Members
  • PipPip
  • 11 posts
it doesn't necessarily mean your doing something wrong. i was on lantus for about 4 years and this happened to me about once a year. it got to be that if any kind of knot formed after taking my injection i knew i was gonna be in trouble. the ordeal should only last about 3 hours, but if you're taking you lantus in the evening, that can be kind of a drag.

#9
CountYourselfIn

CountYourselfIn

    Member

  • 500 plus
  • 481 posts

I know why I was told when injecting, to insert all the way, then pull out a little, look for blood, before I injected the insulin. Just think where you would have been if it had been one of the fast acting ones. V.G. reason to not get over confident.


Well that's the thing, apparently that's the nature of Lantus - you inject it, it crystallizes, and gradually these crystals come apart, releasing insulin slowly. When You hit a blood vessel/vein, it doesn't have a chance to crystallize, and is essentially just regular fast acting.

Of course that's an extremely vague and unscientific explanation. Can anyone else chime with more detail?
DX: Dec 21 07 @ 12.4%

NPH 18u PM, 18u AM
Humalog (sometimes)
Crestor 10mg (hey, it works)
Met 1000mg twice daily

Vitamins n Supplements:
B100, D (4000iu daily) , E, CoQ10 (for the Crestor), Cranberry, Chromium (500mcg daily), omega 3 poisson caps (3g daily, spread out as I see fit), multivitamin

Latest A1c
6.9 (Apr 09)


Cholesterol
Total: 3.7 (144)
LDL: 2.2 (86)
HDL: 1.0 (39)
Trigs: 1.2(107)

#10
kdewi

kdewi

    Junior Member

  • Members
  • PipPip
  • 11 posts

Well that's the thing, apparently that's the nature of Lantus - you inject it, it crystallizes, and gradually these crystals come apart, releasing insulin slowly. When You hit a blood vessel/vein, it doesn't have a chance to crystallize, and is essentially just regular fast acting.

Of course that's an extremely vague and unscientific explanation. Can anyone else chime with more detail?


That's pretty much it. I went on the pump last year and I don't miss taking those Lantus injections. All of my severe lows in the past several years were brought on by a bad Lantus injection... and I was only taking 16u once a day.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users